Colorado, 2004

Drought in Colorado, August 1 to 31, 2004

August 1 to 31, 2004 · NWS GJT · 21 events in 21 counties and zones

Although convective rains brought some moisture to western Colorado, the month of August was disappointing from a monsoon rainfall standpoint. As a result, moderate to severe drought conditions persisted across most of the area.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Although convective rains brought some moisture to western Colorado, the month of August was disappointing from a monsoon rainfall standpoint. As a result, moderate to severe drought conditions persisted across most of the area. However, conditions deteriorated over portions of west-central and northwest Colorado, resulting in an area of extreme drought. See the September 2004 Storm Data publication for a continuation of this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 10 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 1:26 PM MST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT SAT JUL 31 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
500 MB HIGH CENTER IS LOCATED OVER NORTHWEST NEW MEXICO THIS
AFTERNOON PER RUC ANALYSIS. GOES PRECIPITABLE WATER AND THE 12Z GJT
RAOB SHOWING A CONSIDERABLY DRIER AIRMASS TODAY WITH PRECIPITABLE
WATER AROUND 1/2 INCH THROUGHOUT EASTERN UTAH AND WESTERN COLORADO.
STRONG CAP NEAR 460 MB PER 12Z GJT RAOB SHOULD KEEP AFTERNOON
CONVECTION TO A MINIMUM ACROSS THE FORECAST AREA. A FEW ISOLATED
THUNDERSTORMS HAVE DEVELOPED OVER THE GRAND MESA AND GORE AND ELK
MOUNTAINS NORTHWARD EARLY THIS AFTERNOON WHERE A WEAK WAVE ROTATING
AROUND THE HIGH APPARENTLY HAS HELPED OVERCOME THE CAP. STRONG
SURFACE HEATING SHOULD BE ABLE TO POP SOME ISOLATED STORMS OVER THE
SOUTHERN MOUNTAINS AS WELL. THERE IS POTENTIAL FOR ISOLATED STRONG
WIND GUSTS WITH STORMS THIS AFTERNOON AND EVENING DUE TO THE
INVERTED-V EXHIBITED ON THE MORNING SOUNDING. CONVECTION WILL COME TO
A HALT THIS EVENING DUE TO LIMITED MOISTURE AND LACK OF SIGNIFICANT
UPPER LEVEL FORCING. EXPECT A DECREASING TREND IN CLOUD COVER THROUGH
THE EVENING WITH OVERNIGHT MIN TEMPERATURES UP SLIGHTLY OVER LAST
NIGHT.

THE UPPER HIGH CENTER IS PROGGED TO SLIDE EAST SUNDAY AND SUNDAY
NIGHT WHILE AN UPPER LOW OFF THE NORTHERN CALIFORNIA COAST MOVES
INLAND. THIS PATTERN SHIFT WILL BRING SOUTHWEST FLOW ALOFT TO EASTERN
UTAH AND WESTERN COLORADO AND OPEN THE DOOR FOR MOISTURE TRANSPORT
FROM THE SOUTH. CROSS SECTIONS INDICATE HUMIDITY INCREASES OCCURRING
AT MID TO HIGH LEVELS WHICH INCREASES POTENTIAL FOR HIGH BASED
THUNDERSTORMS. INSTABILITY IS NOT EXPECTED TO BE IMPRESSIVE SO WILL
CONTINUE WITH ISOLATED AREAL COVERAGE OF STORMS FOR THE AREA EXCEPT
OVER THE EASTERN UINTA MOUNTAINS AND ABOVE 10K FEET ACROSS THE SAN
JUAN MOUNTAINS WHERE POPS WILL BE A LITTLE HIGHER. WILL HOLD OFF ON
ANY FIRE WEATHER WATCHES FOR SUNDAY DUE TO LACK OF COVERAGE OF
THUNDERSTORMS AND FUELS NOT MEETING CRITERIA. MODELS ARE SHOWING SOME
SUBTLE WAVES MOVING ACROSS THE FORECAST AREA SUNDAY NIGHT SO WILL
MAINTAIN MINIMAL POPS FOR ISOLATED NOCTURNAL SHOWERS OR
THUNDERSTORMS. INCREASED MOISTURE AND RESULTING CLOUDS SUNDAY SHOULD
TREND TEMPERATURES DOWN A FEW DEGREES WITH MINIMUM TEMPERATURES
SUNDAY NIGHT UP SLIGHTLY. LINDQUIST.

.LONG TERM (MONDAY THROUGH SATURDAY)...RIDGE OF HIGH PRESSURE WILL
DRIFT BETWEEN NEW MEXICO AND TEXAS THROUGH THE PERIOD WITH THE
DEEPEST MOISTURE AND ENERGY AFFECTING THE AREA MONDAY AND TUESDAY.
DRIER AIR WILL AFFECT NORTHEAST UTAH AND NORTHWEST COLORADO BY THE
MIDDLE TO END OF THE WEEK. WARM TEMPERATURES WILL PREVAIL.

MONDAY AND TUESDAY...WITH RIDGE TO THE EAST AND PACIFIC TROUGH MOVING
INLAND ACROSS NORTHERN CALIFORNIA...UPPER LEVEL FLOW WILL SUPPORT
SUB-TROPICAL MOISTURE TAP ACROSS THE AREA. EMBEDDED DISTURBANCES WILL
HELP TRIGGER CONVECTION. LATEST (31/00Z) ECMWF AND 31/12Z GFS SHOW
STRONGER EASTERLY WAVE ROTATING ACROSS THE FOUR CORNERS TUESDAY. PWAT
NOT BAD WITH GENERALLY 0.75 TO 1.00 ACROSS ERN UTAH AND SW
COLORADO. GFS FAVORS THE FOUR CORNERS WITH DEEPEST MOISTURE. SEE NO
REASON TO BE SHY WITH POPS SO WENT 30-40% POPS IN THE SOUTHERN
MOUNTAINS BOTH DAYS. PROXIMITY OF UPR HIGH AND MORE AFTERNOON CLOUDS
WILL RESULT IN TEMPS AROUND NORMAL FOR MANY AREAS. H7 TEMPS OF +15-
16C WILL KEEP GJT TEMPS IN THE LOWER TO MID 90S.

WEDNESDAY THROUGH SATURDAY...VERY DRY AIR MASS OVER CALIFORNIA AND
THE WESTERN GREAT BASIN BEGINS TO WORK ITS WAY ACROSS NORTHEAST UTAH
AND NORTHWEST COLORADO WEDNESDAY. MEDIUM RANGE T-SECT AND GUIDANCE
POPS SUPPORT THIS TREND AS UPPER HIGH REMAINS SOUTH/EAST OF THE FOUR
CORNERS. IN THE FORECAST...WILL DECREASE POPS TO SLIGHT CHANCE FOR
THE MOUNTAINS/HIGH VALLEYS WITH NO MENTION IN THE LOWER VALLEYS.
BELIEVE LINGERING DEEPER MOISTURE ACROSS CENTRAL AND SOUTHWEST
COLORADO AND SOUTHEAST UTAH COULD POTENTIALLY SUPPORT MORE
WIDESPREAD CONVECTION...AND POP GRIDS REFLECT THIS THINKING. WARM
CONDITIONS WILL PERSIST WITH TEMPS RUNNING 0 TO +5F DEGREES ABOVE
NORMAL.  DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/DJN
Hazardous weather outlook, Jul 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 31 2004

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND EVENING...
MAINLY ALONG THE CONTINENTAL DIVIDE. THESE STORMS WILL PRODUCE
LITTLE RAIN WITH GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE BEGINNING SUNDAY AND
WILL CONTINUE THROUGH THE REMAINDER OF THE COMING WEEK AS THE
SOUTHWEST MONSOON RETURNS. AS MOISTURE INCREASES OVER THE REGION IN
SOUTHERLY MONSOONAL FLOW...THE MAIN STORM THREAT WILL BECOME HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420987, 5420988, 5420989, 5420990, 5420991, 5420992, 5420993, 5420994, 5420995, 5420996, 5420997, 5420998, 5420999, 5421000, 5421001, 5421002, 5421003, 5421004, 5421005, 5421006, 5421007.